An overdose is caused by taking too much of a substance, such as drugs or alcohol. If you do this on purpose, it is called an intentional overdose. However, overdoses can also be accidental or unintentional. In fact, in the United States, accidental overdoses are a leading cause of death for people between the ages of 35 and 54.
Common types of overdose include:
- Alcohol overdose, which leads to alcohol poisoning
- Drug overdose, taking too much of an illegal drug, a prescription medication, or an over-the-counter medicine
Overdoses range from mild to severe and life threatening. This is why anyone with a suspected overdose of any kind should call 911 for immediate medical care.
Use our online waiting service, InQuicker, to schedule your arrival time to the emergency room at Dignity Health - St. Rose Dominican. We treat overdose in Las Vegas, NV and many other medical needs.
Symptoms of an Overdose
The signs and symptoms of an overdose vary widely, depending on the kind of substance. Mild symptoms can include drowsiness, unsteadiness, and slurred speech. More severe symptoms can include the following:
- Breathing problems
Seek emergency medical care or dial 911 for severe symptoms.
Causes of Drug Overdose
Certain risk factors make you more likely to have a drug overdose, including:
- Combining drugs and alcohol or mixing different kinds of drugs
- Heavy drug use over a short period of time
- Using drugs or drinking alcohol while alone
- History of drug or alcohol overdose in the past
- Injection drug use
- Mental health issues, including depression
- Poor health
Emergency Overdose Treatment in Las Vegas, NV
Treatment for alcohol or drug overdose depends on the substance involved in the overdose. If you suspect an overdose, call 911 for medical help. While waiting for medical help to arrive, you can:
- Reassure the person and help them feel comfortable. Stay until help arrives.
- Try to determine what substance the person took. This may involve collecting containers, equipment, or even vomit to give to medical personnel.
- Keep the person from taking any more of the substance.
- If the person is unconscious, check the breathing and pulse. Start CPR (cardiopulmonary resuscitation), if necessary, and continue until medical help arrives. If CPR is not necessary, try to lay the person on their side. Use a blanket or coat to keep the person warm.
Dignity Health - St. Rose Dominican offers comprehensive emergency treatment for drug and alcohol overdose in Las Vegas and Henderson, NV.